Illinois, 2015Winter Weather in Illinois, January 8, 2015
January 8, 2015 · NWS DVN · 8 events in 8 counties and zones
Light snow fell north of Interstate 80 in Iowa and Illinois, totaling 1 to 2 inches. Early in the evening, an arctic cold front swept through from west to east, producing strong winds and a short period of convective snow showers.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Light snow fell north of Interstate 80 in Iowa and Illinois, totaling 1 to 2 inches. Early in the evening, an arctic cold front swept through from west to east, producing strong winds and a short period of convective snow showers. This combined to produce a period of blowing snow with visibility well under a mile, and near zero for brief times.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 8, 5:49 PM CST, 1 hour 11 minutes earlier.
Area forecast discussion, Jan 8, 5:49 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
549 PM CST THU JAN 8 2015
.SYNOPSIS...
ISSUED AT 300 PM CST THU JAN 8 2015
12Z UA ANALYSIS HAS AN 850MB WARM FRONT FROM WESTERN MINNESOTA INTO
KANSAS WITH A 850MB COLD FROM NORTH DAKOTA INTO MONTANA. RADAR
TRENDS THROUGH MID AFTERNOON SHOW THE INITIAL WAA SNOW BAND MOVING
INTO EASTERN ILLINOIS AND INDIANA WITH A SECONDARY BAND OF SNOW
MOVING THROUGH EASTERN IOWA INTO NORTHERN ILLINOIS.
18Z SFC ANALYSIS HAD A TROF OF LOW PRESSURE MOVING ACROSS THE
MISSISSIPPI RIVER INTO ILLINOIS WITH A WARM FRONT FROM NORTHWEST
IOWA INTO SOUTHEAST NEBRASKA. THE ARCTIC FRONT RAN FROM NORTHEAST
MINNESOTA TO THE SOUTH DAKOTA/NEBRASKA BORDER. DEW POINTS AROUND THE
WARM FRONT WERE IN THE TEENS.
&&
.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 300 PM CST THU JAN 8 2015
THE CURRENT BAND OF LIGHT SNOW/SNOW SHOWERS WILL MOVE ACROSS THE
NORTHERN TWO THIRDS OF THE AREA LATE THIS AFTERNOON INTO EARLY
EVENING. A DUSTING OF ACCUMULATION MAY OCCUR IN THE STRONGER SNOW
SHOWERS.
LATE THIS AFTERNOON AND THIS EVENING...THE FIRST FRONT WILL SWEEP
THROUGH THE AREA. ALTHOUGH MOISTURE IS LIMITED...FORCING IS QUITE
STRONG RIGHT AROUND THE FRONT. THUS ANOTHER BAND OF SNOW SHOWERS
WILL MOVE THROUGH THE AREA ASSOCIATED WITH THE FRONT. THESE SNOW
SHOWERS MAY PRODUCE ANOTHER DUSTING TO PERHAPS A HALF INCH OF
ACCUMULATION. THE AIR AROUND THE FRONT IS QUITE UNSTABLE SO STRONG
WINDS WILL BE ASSOCIATED WITH THE FRONT.
AS SUCH...A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR AREAS
ALONG/NORTH OF I-80 FROM LATE AFTERNOON UNTIL EARLY MORNING. THERE
WILL BE A 2 TO 3 HOUR PERIOD DURING THE PASSAGE OF THE FRONT AND
ASSOCIATED SNOW SHOWERS WHERE VISIBILITIES WILL BE QUITE LOW AND
WINDS VERY STRONG. WINDS MAY GUST TO 45 MPH WITH NEAR ZERO
VISIBILITIES IN THE STRONGER SNOW SHOWERS.
AFTER MIDNIGHT THE ARCTIC FRONT WILL SWEEP THROUGH THE AREA DROPPING
TEMPERATURES BUT CONTINUING THE STRONG WINDS. LOW TEMPERATURES WILL
LIKELY BE SEEN SHORTLY AFTER SUNRISE FRIDAY MORNING.
BASED ON FORECASTED TEMPERATURES/WINDS...A WIND CHILL ADVISORY WILL
BE NEEDED AFTER THE WINTER WEATHER ADVISORY EXPIRES. THE WIND CHILL
ADVISORY WILL LIKELY CONTINUE THROUGH FRIDAY MORNING.
FRIDAY WILL BE ANOTHER VERY COLD DAY WITH LOW WIND CHILLS. WIND
CHILLS SHOULD CLIMB INTO THE 10 TO 20 BELOW ZERO RANGE FROM AROUND
MID DAY THROUGH SUNSET AND THEN DROP AGAIN. HIGHS WILL STRUGGLE TO
CLIMB INTO THE SINGLE DIGITS ABOVE ZERO.
.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 300 PM CST THU JAN 8 2015
MAIN FOCUS HAS BEEN ON THE SHORT TERM TODAY...THUS OUR LONG TERM
FORECAST WILL FOCUS ON WIND CHILLS THROUGH SATURDAY
MORNING...FOLLOWED BY A SEASONALLY CHILLY FORECAST...BUT LARGELY
MUCH MORE MILD THAN THE CURRENT REGIME.
WIND CHILLS FRIDAY NIGHT SHOULD FALL BELOW ADVISORY LEVELS WITH
GENERALLY -20 SOUTH TO -29 NORTH. LOWS IN LOOK A FEW DEGREES MILDER
THAN EARLIER FORECAST...BUT STILL -5 SOUTH TO -13 NORTH HALF. THE
ARCTIC AIR SHOULD MOVE OUT BY MID DAY SATURDAY...ENDING THE
PROLONGED THREAT OF ADVISORY WIND CHILLS.
SUNDAY THROUGH MONDAY...MODERATION CERTAINLY OCCURS AS THE BREAK
TRANSITION TO ZONAL FLOW ALOFT DEVELOPS. THE MAIN PUSH OF MOISTURE
SHOULD PASS WELL SOUTHEAST OF IOWA. THUS...ONLY LOW POPS REMAIN FOR
THE FAR SOUTH.
OTHERWISE...ANOTHER CANADIAN HIGH MOVES IN FOR MOST OF THE UPCOMING
WEEK. WHILE NOT NEARLY AS STRONG AS THIS PAST WEEKS
ANTICYCLONES...THIS SHOULD BE SUFFICIENT TO KEEP OUR TEMPERATURES IN
THE 20S FOR HIGHS...AND SINGLE DIGITS TO AROUND 12 FOR LOWS.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 544 PM CST THU JAN 8 2015
00Z TAFS UPDATED FOR TIMING OF COLD FRONT AND ARRIVAL OF STRONG NW
WIND/SNOW SHOWERS/BLOWING SNOW. ALL SITES COULD SEE PERIODS OF
1/2SM VSBYS OR BELOW THIS EVENING BEFORE THE SNOW ENDS AND THE
WINDS DIMINISH SLIGHTLY AROUND 06Z.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY UNTIL 2 AM CST FRIDAY FOR BENTON-
BUCHANAN-CEDAR-CLINTON-DELAWARE-DUBUQUE-IOWA-JACKSON-
JOHNSON-JONES-LINN-MUSCATINE-SCOTT.
IL...WINTER WEATHER ADVISORY UNTIL 2 AM CST FRIDAY FOR BUREAU-CARROLL-
HENRY IL-JO DAVIESS-PUTNAM-ROCK ISLAND-STEPHENSON-WHITESIDE.
MO...NONE.
&&
SYNOPSIS...08
SHORT TERM...08
LONG TERM...ERVIN
AVIATION...RP KINNEYHazardous weather outlook, Jan 8, 3:21 PM CST, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
321 PM CST THU JAN 8 2015
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-092130-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
321 PM CST THU JAN 8 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...LATE THIS AFTERNOON AND TONIGHT
A STRONG COLD FRONT WILL SWEEP THROUGH THE AREA BRINGING ONE OR
MORE ROUNDS OF SNOW. ADDITIONAL ACCUMULATIONS OF LESS THAN AN INCH
ARE EXPECTED. STRONG NORTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS TO
45 MPH WILL ACCOMPANY THE FRONT CREATING DRIFTING AND BLOWING
SNOW. WIND CHILLS LATE TONIGHT WILL DROP TO 20 TO 30 BELOW ZERO.
REFER TO OUR WINTER WEATHER PRODUCTS FOR SPECIFIC INFORMATION FOR
YOUR AREA.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
DANGEROUS WIND CHILLS OF 20 TO 30 BELOW ZERO WILL BE SEEN OVER
MUCH OF THE AREA FRIDAY MORNING.
FRIDAY NIGHT INTO SATURDAY ANOTHER ROUND OF DANGEROUS WINDS CHILLS
OF 20 TO 30 BELOW ZERO ARE EXPECTED FOR MUCH OF THE AREA.
A FRONT WILL APPROACH THE AREA ON SUNDAY BRING A CHANCE OF LIGHT
SNOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
In the hours before
Special weather statement, Jan 8, 4:55 PM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
455 PM CST THU JAN 8 2015
IAZ040-041-051-052-063-076-090000-
BUCHANAN-DELAWARE-BENTON-LINN-IOWA-KEOKUK-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...VINTON...
CEDAR RAPIDS...MARENGO...SIGOURNEY
455 PM CST THU JAN 8 2015
...SNOW SHOWERS...STRONG WINDS AND REDUCED VISIBILITIES...
THE LEADING EDGE OF A STRONG COLD FRONT WILL REACH A LINE FROM
MANCHESTER...TO CEDAR RAPIDS AND SIGOURNEY BY 6 PM CST. AS THE
FRONT ARRIVES...EXPECT A SHIFT TO A NORTHWEST WIND...GUSTING
NEAR 45 MPH AT TIMES.
SCATTERED SNOW SHOWERS WILL ALSO OCCUR WITH THE PASSAGE OF THE
FRONT. THE COMBINATION OF FALLING AND BLOWING SNOW WILL REDUCE
VISIBILITIES BELOW A HALF MILE...WITH NEAR WHITEOUT CONDITIONS AT
TIMES...ESPECIALLY IN RURAL AREAS.
IF YOU NEED TO TRAVEL THIS EVENING...EXERCISE CAUTION AS ROADS
WILL BECOME SLICK AND VISIBILITIES WILL DROP QUICKLY OVER SHORT
DISTANCES.
RP KINNEY
Local storm report, Jan 8, 5:17 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
517 PM CST THU JAN 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM SNOW GALENA 42.42N 90.43W
01/08/2015 M2.0 INCH JO DAVIESS IL CO-OP OBSERVER
SNOWFALL THROUGH 5 PM.
&&
DCLocal storm report, Jan 8, 5:43 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
543 PM CST THU JAN 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM SNOW ESE EDGEWOOD 42.64N 91.40W
01/08/2015 M2.0 INCH CLAYTON IA TRAINED SPOTTER
&&
DCLocal storm report, Jan 8, 5:58 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
558 PM CST THU JAN 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM SNOW 1 ESE NORA 42.46N 89.93W
01/08/2015 E2.0 INCH JO DAVIESS IL TRAINED SPOTTER
&&
DCSpecial weather statement, Jan 8, 6:00 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
600 PM CST THU JAN 8 2015
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
015-024-MOZ009-010-090100-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
ROCK ISLAND-MERCER-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF...
DAVENPORT...SIGOURNEY...WASHINGTON...WAPELLO...FAIRFIELD...
MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....FORT MADISON...
GALENA...FREEPORT...MOUNT CARROLL...MOLINE...ROCK ISLAND...
ALEDO...MEMPHIS...KAHOKA
600 PM CST THU JAN 8 2015
...SNOW SHOWERS...STRONG WINDS AND NEAR WHITEOUT CONDITIONS THIS EVENING...
THE LEADING EDGE OF A STRONG COLD FRONT WILL REACH A LINE FROM
FREEPORT...TO THE QUAD CITIES AND BURLINGTON AROUND 7 PM CST. AS
THE FRONT ARRIVES...EXPECT A SHIFT TO A NORTHWEST WIND...GUSTING
AROUND 45 MPH AT TIMES.
SCATTERED SNOW SHOWERS WILL ALSO OCCUR ALONG AND BEHIND THE FRONT. THE
COMBINATION OF FALLING AND BLOWING SNOW WILL REDUCE VISIBILITIES
BELOW A HALF MILE...WITH NEAR WHITEOUT CONDITIONS AT TIMES...ESPECIALLY
IN RURAL AREAS.
TRAVEL WILL BE HAZARDOUS THIS EVENING AS ROADS WILL BECOME SLICK
AND VISIBILITIES DROP QUICKLY OVER SHORT DISTANCES.
RP KINNEY
Winter Weather, Jo Daviess
- When
- January 8, 7:00 PM CST to 9:00 PM CST
- Where
- Jo Daviess forecast zone
- Reported by
- AWOS
- Coordinates
- 42.366, -90.212 (the zone’s center; the record gives no point)
Blowing snow reduced visibility to under 1 mile, with brief near zero visibility in snow showers and strong wind gusts of 40 to 50 mph.
Winter Weather, Stephenson
- When
- January 8, 7:00 PM CST to 9:00 PM CST
- Where
- Stephenson forecast zone
- Reported by
- AWOS
- Coordinates
- 42.352, -89.662 (the zone’s center; the record gives no point)
Blowing snow reduced visibility to under 1 mile, with brief near zero visibility in snow showers and strong wind gusts of 40 to 50 mph.
Winter Weather, Carroll
- When
- January 8, 7:00 PM CST to 9:00 PM CST
- Where
- Carroll forecast zone
- Reported by
- AWOS
- Coordinates
- 42.069, -89.934 (the zone’s center; the record gives no point)
Blowing snow reduced visibility to under 1 mile, with brief near zero visibility in snow showers and strong wind gusts of 40 to 50 mph.
Winter Weather, Whiteside
- When
- January 8, 7:00 PM CST to 9:00 PM CST
- Where
- Whiteside forecast zone
- Reported by
- AWOS
- Coordinates
- 41.756, -89.914 (the zone’s center; the record gives no point)
Blowing snow reduced visibility to under 1 mile, with brief near zero visibility in snow showers and strong wind gusts of 35 to 45 mph.
Winter Weather, Henry
- When
- January 8, 7:00 PM CST to 9:00 PM CST
- Where
- Henry forecast zone
- Reported by
- AWOS
- Coordinates
- 41.353, -90.131 (the zone’s center; the record gives no point)
Blowing snow reduced visibility to under 1 mile, with brief near zero visibility in snow showers and strong wind gusts of 35 to 45 mph.
Winter Weather, Rock Island
- When
- January 8, 7:00 PM CST to 9:00 PM CST
- Where
- Rock Island forecast zone
- Reported by
- ASOS
- Coordinates
- 41.467, -90.567 (the zone’s center; the record gives no point)
Blowing snow reduced visibility to under 1 mile, with brief near zero visibility in snow showers and strong wind gusts of 40 to 50 mph.
Winter Weather, Bureau
- When
- January 8, 8:00 PM CST to 10:00 PM CST
- Where
- Bureau forecast zone
- Reported by
- AWOS
- Coordinates
- 41.404, -89.529 (the zone’s center; the record gives no point)
Blowing snow reduced visibility to under 1 mile, with brief near zero visibility in snow showers and strong wind gusts of 35 to 45 mph.
Winter Weather, Putnam
- When
- January 8, 8:00 PM CST to 10:00 PM CST
- Where
- Putnam forecast zone
- Reported by
- AWOS
- Coordinates
- 41.205, -89.286 (the zone’s center; the record gives no point)
Blowing snow reduced visibility to under 1 mile, with brief near zero visibility in snow showers and strong wind gusts of 35 to 45 mph.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in Iowa, January 8, 20151 death · 1 injured · 18 events
- Lake-Effect Snow in New York, January 8 to 10, 2015$140,000 · 8 events
- Lake-Effect Snow in Pennsylvania, January 8 to 10, 2015$150,000 · 1 event
- Extreme Cold in Indiana, January 8, 201524 events
- Blizzard in Minnesota, January 8 to 9, 201522 events
- Winter Weather in Indiana, January 8 to 9, 201522 events
- Winter Weather in Wisconsin, January 8, 201520 events
- Blizzard and Winter Weather in South Dakota, January 8, 201515 events
- Cold in Ohio, January 8, 201514 events
- High Wind and Winter Weather in South Dakota, January 8, 201556 kt wind · 13 events
- Winter Weather in Iowa, January 8, 201513 events
- Heavy Snow in Michigan, January 8 to 9, 201511 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 548551, 548552, 548553, 548554, 548555, 548556, 548557, 548558.